Wisconsin, 2012

Hail in Wisconsin, November 10, 2012

November 10, 2012 · NWS GRB · 1 event in 1 county or zone

A line of showers and isolated thunderstorms developed ahead of an approaching low pressure system. One of the storms produced penny size hail in central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A line of showers and isolated thunderstorms developed ahead of an approaching low pressure system. One of the storms produced penny size hail in central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Nov 9, 10:00 PM CST, 7 hours 8 minutes earlier.

Area forecast discussion, Nov 9, 10:00 PM CST, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1000 PM CST FRI NOV 9 2012

UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE

.SHORT TERM...TONIGHT AND SATURDAY.

THE LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW SURFACE LOW
PRESSURE EMERGING INTO THE CENTRAL GREAT PLAINS AND A WARM FRONT
SNAKING ITS WAY ACROSS KANSAS...NORTHERN MISSOURI...AND CENTRAL
ILLINOIS.  AN 850MB DEFORMATION ZONE EXISTS OVER NORTHERN WISCONSIN
EARLY THIS AFTERNOON...AND THE CONVERGENCE IS HELPING TO CREATE
WIDESPREAD CLOUD COVER.  SCT SHOWERS DEVELOPED EARLIER TODAY OVER
CENTRAL LAKE MICHIGAN ON THE NOSE OF A WEAK LOW LEVEL JET BUT THEY
HAVE SINCE MOVED ON INTO LOWER MICHIGAN.  AS THE WARM FRONT LIFTS
NORTH TONIGHT AND SATURDAY...PRECIP AND THUNDER CHANCES ARE THE MAIN
FORECAST CONCERNS.

TONIGHT...AS HEIGHT FALLS OCCUR OVER THE WESTERN GREAT PLAINS WITH
THE APPROACH OF THE LARGE WESTERN CONUS TROUGH...WARM ADVECTION WILL
RAMP UP FROM THE NORTHERN MISSISSIPPI VALLEY TO THE EASTERN GREAT
LAKES TONIGHT.  CURRENT LLJ OVER SOUTHERN LAKE MICHIGAN/SE LOWER
MICHIGAN AND ILLINOIS WILL BYPASS THE STATE AS IT SHIFTS TO THE
SOUTHEAST THIS EVENING.  WILL HAVE TO WAIT FOR A SECONDARY AND
STRONGER LLJ TO ORGANIZE OVER THE SOUTHERN MISSOURI VALLEY AND LIFT
NORTHWARD LATE THIS EVENING FOR OUR MEANINGFUL PRECIP CHANCES TO
ARRIVE.  OPERATIONAL MODELS THIS MORNING ARE DELAYING PRECIP CHANCES
AS IT LOOKS LIKE WEAK ISENTROPIC ASCENT THIS EVENING WILL GO TOWARDS
TRYING TO SATURATE THE COLUMN.  HAVE TRIMMED POPS ACROSS THE NORTH
AS A RESULT.  STRONGER ISENTROPIC ASCENT AND MOISTURE TRANSPORT THEN
ARRIVES AFTER MIDNIGHT AND HAVE INCREASED POPS TO LIKELY EVERYWHERE
EXCEPT NEAR THE U.P. BORDER.  SHOULD ALSO SEE AREAS OF FOG DEVELOP
ONCE THE RAIN ARRIVES AS WELL.  LOOKED AT THUNDER CHANCES TONIGHT
AND BUFKIT SOUNDINGS SHOW MID-LEVEL CAPPING AROUND 8KFT SO WILL KEEP
THUNDER OUT OF THE FORECAST.  LOWS WILL STAY MILD AND RANGE FROM THE
MID 30S NORTH TO MID 40 SOUTHEAST.

SATURDAY...SURFACE LOW PRESSURE WILL TRACK NORTHEAST ACROSS THE
PLAINS INTO SOUTHERN MINNESOTA IN THE AFTERNOON.  AHEAD OF THE
LOW...SW FLOW ALOFT WILL STRENGTHEN WHICH WILL INCREASE POP CHANCES
FOR THE MORNING INTO THE LIKELY/DEFINITE RANGE.  AREAS OF FOG WILL
ALSO REMAIN AN ISSUE UNTIL DIURNAL HEATING CAN INCREASE THE
TEMPERATURE-DEWPOINT SPREAD BY LATE MORNING.  MOST OF THE FORCING
SHOULD LIFT NORTH OF THE U.P. BORDER BY MID-AFTERNOON...WHICH SHOULD
END THE WIDESPREAD SHOWER THREAT.  THE SURFACE WARM FRONT WILL LAG
BEHIND A BIT AND MOVE INTO CENTRAL WISCONSIN IN THE AFTERNOON.
TEMPS WILL BE THE WARMEST THERE...AND REACH INTO THE LOWER TO MIDDLE
60S.  CAPPING ALSO DIMINISHES WITH THE APPROACH OF THE SURFACE WARM
FRONT...SO WILL LEAVE A MENTION OF ISOLATED THUNDER IN THE FORECAST.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY. SHOWERS AND
ELEVATED THUNDERSTORMS POSSIBLE SATURDAY EVENING AS A WARM FRONT
MOVES INTO THE UPPER PENINSULA. THEN THERE WILL LIKELY BE LIGHHT
RAIN OR DRIZZLE LATE SATURDAY NIGHT AND SUNDAY ALONG WITH SOME
FOG. SURFACE WAVE MOVING NORTH ALONG A SLOW MOVING COLD FRONT
SHOULD PRODUCE A GOOD RAINFALL SUNDAY. THE RAIN WILL CHANGE TO
SNOW SUNDAY NIGHT OVER THE WESTERN PORTION OF THE FORECAST AREA
BUT ANY ACCUMULATIONS SHOULD BE LIGHT. BLUSTERY AND COLDER MONDAY
WITH CYCLONIC UPPER FLOW AND SCATTERED SNOW SHOWERS OR FLURRIES.
WINDS APPEAR TOO WESTERLY FOR LAKE EFFECT IN NORTHCENTRAL
WISCONSIN. DRY AND COOL TUESDAY THROUGH THURSDAY WITH UPPER FLOW
BECOMING ZONAL AND A SURFACE HIGH DRIFTING ACROSS THE AREA. SOME
CHANCE OF LIGHT PRECIPITATION TOWARDS THE END OF THE WEEK IN WARM
ADVECTION PATTERN BUT NOT MUCH MOISTURE SO LEFT IT DRY FRIDAY.
&&

.AVIATION...WARM FRONT SLOWLY LIFTING NORTH ACROSS THE REGION
OVERNIGHT INTO SATURDAY. CIGS AND VSBYS WILL FALL FROM CURRENT
MVFR READINGS AS LOW LEVEL MOISTURE INCREASES AHEAD OF THIS FRONT.
SHOWER CHANCES WILL ALSO INCREASE THROUGH THE NIGHT AS WELL...AND
RADAR CONFIRMS TREND. ONCE SHOWERS ARRIVE...CIGS AND VSBYS ARE
EXPECTED TO FALL INTO THE LIFR RANGE. SOME IMPROVEMENT EXPECTED BY
MID-DAY SATURDAY AS SHOWERS LIFT OFF TO THE NORTHEAST.

JKL
&&

.MARINE...GUSTY SOUTH WINDS AND BUILDING WAVES MAY BE A HAZARD TO
SMALL CRAFT SATURDAY THROUGH EARLY SUNDAY. A COLD FRONT WILL MOVE
THROUGH SUNDAY AFTERNOON WITH GUSTY WEST WINDS AND LARGE WAVES
POSSIBLE FOLLOWING IT SUNDAY NIGHT AND MONDAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 10, 4:35 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
435 AM CST SAT NOV 10 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
435 AM CST SAT NOV 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE ANTICIPATED THROUGH THE PERIOD. A FEW OF
THE STRONGER STORMS MAY PRODUCE HAIL UP TO DIME SIZE AND BRIEF
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A POTENT LOW PRESSURE SYSTEM WILL LIFT NORTH INTO ONTARIO ON
SUNDAY...AND DRAG A STRONG COLD FRONT THROUGH WISCONSIN. ISOLATED
THUNDERSTORMS MAY DEVELOP ON SUNDAY...BUT SEVERE WEATHER IS NOT
EXPECTED. LOCALLY HEAVY RAIN IS ANTICIPATED IN ASSOCIATION WITH
THE COLD FRONT SUNDAY INTO SUNDAY EVENING...WHICH COULD LEAD TO
LOCALIZED URBAN FLOODING IN AREAS WHERE LEAVES HAVE NOT BEEN
CLEARED FROM STORM DRAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...BUT
SPOTTERS ARE URGED TO FORWARD ANY REPORTS OF HAIL TO THE NATIONAL
WEATHER SERVICE.

LMZ521-522-541>543-111045-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
435 AM CST SAT NOV 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR GUSTY SOUTHEAST WINDS
AND BUILDING WAVES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GALE WARNING HAS BEEN ISSUED FOR THE LAKE MICHIGAN MARINE ZONES
FROM 3 AM TO 9 PM SUNDAY...FOR SOUTHERLY GALE FORCE GUSTS TO 35 TO
40 KTS AND HIGH WAVES. THE SMALL CRAFT ADVISORY WILL CONTINUE ON
THE BAY THROUGH SUNDAY EVENING.

CONDITIONS HAZARDOUS TO SMALL CRAFT MAY LINGER THROUGH SUNDAY
NIGHT AND MONDAY...AS GUSTY WEST WINDS DEVELOP IN THE WAKE OF A
STRONG COLD FRONT.

TSK/RE

In the hours before

Special weather statement, Nov 10, 4:53 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
453 AM CST SAT NOV 10 2012

WIZ030-035-036-045-101145-
MARATHON-PORTAGE-WAUSHARA-WOOD-
453 AM CST SAT NOV 10 2012

...SPECIAL WEATHER STATEMENT...

AT 451 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL UP TO A HALF
INCH IN DIAMETER 23 MILES WEST OF WISCONSIN RAPIDS...MOVING NORTHEAST
AT 40 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LINDSEY BY 455 AM CST...
  NASONVILLE BY 500 AM CST...
  MARSHFIELD BY 510 AM CST...
  STRATFORD BY 520 AM CST...

THE STORM MAY ALSO PRODUCE BRIEF HEAVY RAIN. ISOLATED THUNDERSTORMS
MAY DEVELOP AT ANY TIME ACROSS THE REMAINDER OF MARATHON...PORTAGE...
WAUSHARA AND WOOD COUNTIES THROUGH SUNRISE. THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING SMALL HAIL UP TO A HALF INCH IN DIAMETER
AND BRIEF HEAVY RAIN.

ECKBERG

The radar

The La Crosse radar (KARX), 118 km away, was scanning. The volume nearest the first event began at 11:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wood

When
November 10, 5:08 AM CST
Where
Wood County, 2.93 mi SSE of Marshfield Muni Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.590, -90.160

Penny size hail fell south of Marshfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413852.